A treatment which can potentially save the lives of those suffering drug overdoses has been used by Police Scotland more than 100 times.
Nearly 4,000 Naloxone kits have been issued so far in Scotland, with the force set to eventually equip 12,500 officers with the drug, which helps treat opioid-related overdoses.
Officers have used Naloxone across Scotland to save people in life-threatening situations which could have been linked to the use of an opioid drug such as heroin.
So far it has been used 104 times, and in all but four incidents a life has been saved.
Assistant chief constable Gary Ritchie said the drug allows police officers to protect and preserve life.
“It’s an additional tool to their existing extensive first aid training, and it helps not just the person experiencing a health crisis, but also saves family and friends the heartache of mourning a loved one lost to drugs,” he said.
“I’ve spoken to the vast majority of our officers who used Naloxone during the pilot, and the common feedback is how much they welcome having Naloxone as a high profile part of their on-duty equipment.
“They’ve told me of cases where they were convinced the casualty was dead, as the person was cold and their pallor had changed, but they administered Naloxone to give the member of the public the best possible chance – and it rapidly reversed the respiratory suppression and saved their life.”
The lifesaving drug has so far been given to officers in eight divisions, including Ayrshire, Edinburgh and Glasgow, with the rollout set to be completed by early next year.
The hundredth incident occurred less than a week before Christmas at a Glasgow hotel, when officers were first on the scene and provided emergency assistance, including administering Naloxone to a woman.
PC Nikki Pullar, based in Forth Valley, has used the drug while out on duty.
She said: “Seeing the nasal spray having the effect we expected it to, and the incident I was involved with having a positive outcome, really reassures me about carrying it.
“It’s a valuable part of our kit and I’m glad I have it to hand as I go about my duties to help people experiencing a medical emergency.”
PC Paul Gunderson, who works in Edinburgh, used the drug on the first day he was issued with the nasal spray after seeing someone with the classic overdose symptoms of pin-point pupils, clammy skin and raspy breathing.
He said: “My colleague and I saw how quickly the Naloxone made a difference and we were pleased the person’s condition had vastly improved by the time an ambulance arrived on scene.”
In three of the four incidents where there was not a positive outcome officers suspected the individual was already dead. However, they administered Naloxone to give the casualty every possible chance at recovery.
In the fourth instance the individual did not regain consciousness and later died in hospital.
STV News is now on WhatsApp
Get all the latest news from around the countryFollow STV News
Follow STV News on WhatsApp
Scan the QR code on your mobile device for all the latest news from around the country